Utah, 2018

Flash Flooding in Utah, July 24 to 25, 2018

July 24 to 25, 2018 · NWS SLC · 2 events in 2 counties and zones

The air mass over southern Utah remained moist on July 24 and 25, and the resultant thunderstorms caused some flash floods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The air mass over southern Utah remained moist on July 24 and 25, and the resultant thunderstorms caused some flash floods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 24, 3:22 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 24, 3:22 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
422 PM MDT Tue Jul 24 2018

.SYNOPSIS...A ridge of high pressure centered just south of the
Four Corners area will move slowly move westward through the
period. This will effectively shut off the monsoonal flow as the
week progresses, bring drier conditions. Hot temperatures will
continue.

&&

.SHORT TERM (Through 18Z Friday)...A large upper level ridge is
centered over Arizona this afternoon, which is producing hot
temperatures over a wide swath of the western CONUS, including Utah
and southwest Wyoming. The hottest temperatures in Utah are being
observed near the Arizona border, with the St. George Airport
sitting at 108 degrees as of 22Z. The Excessive Heat Warnings for
Dixie and Lake Powell look to be in good shape, and remain in place
through Thursday.

Scattered showers and thunderstorms have once again formed over the
higher terrain, especially in the southern half of Utah. A couple of
places have received enough rainfall for flash flooding concerns,
including the Brian Head burn scar. Isolated heavy rainers will
continue to be possible through the evening. Further north, storms
have formed as expected in eastern Nevada and southern Idaho, with a
couple of these storms barely sneaking into northwest Utah. This
activity will continue into the evening and perhaps overnight hours.
The idea of one or two of these storms reaching the Wasatch Front
tonight isn't out of the question, but given the pessimism of
various high resolution models, have left mentionable POPs out of
the urban corridor for now.

As the upper ridge circulation continues to shift slowly westward,
moving over southern California for Wednesday into Thursday, west-
northwesterly flow will increase over the Great Basin, pushing a
drier airmass into Utah through the rest of the work week. This
should generally decrease (though not eliminate) the coverage of
diurnal thunderstorms over the next few days. Temperatures are
generally expected to peak on Wednesday, then decrease subtly
through the end of the week, slowly dropping temperatures from "very
hot" to just "hot."

.LONG TERM (After 18Z Friday)...The ridge of high pressure will
remain anchored just to the southwest of the forecast area through
Monday, amplifying a bit more. This pattern will continue
to promote a dry northwest flow with precipitable water values
continuing to decline through the period. Will opt for some
mention for showers and thunderstorms across primarily higher
terrain of southern Utah for Friday and Saturday. With continue
with dry weather for Sunday and Monday. Hot temperatures will
continue.

Global models prog the high pressure ridge to shift a bit eastward
on Tuesday, setting up a trajectory for moisture return.

&&

.AVIATION...VFR conditions will prevail through the valid TAF
period.  There is a 10 percent chance that an outflow across
extreme northern Utah, that originated from thunderstorms over
southern Idaho, will enhance a northwest lake breeze early this
evening. The northwest lake breeze will switch to a southeast
drainage wind around 03Z.

&&

.FIRE WEATHER...Scattered thunderstorms have again formed on the
higher terrain of Utah today, primarily in central and southern
Utah. These storms should dissipate in the evening, except perhaps
in far western Utah with storms coming out of Nevada. Coverage of
thunderstorms and relative humidity values should both generally
decrease through the week, as drier air pushes into the state.
Otherwise, hot temperatures will prevail through the week, with
primarily light winds away from thunderstorms.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 10 PM MDT Thursday for UTZ019-021.

WY...None.

&&

SHORT TERM...Schoening
LONG TERM...Barjenbruch
AVIATION...Barjenbruch
FIRE WEATHER...Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 4:54 AM MST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
554 AM MDT Tue Jul 24 2018

UTZ001>016-019>021-517-518-WYZ021-251300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
554 AM MDT Tue Jul 24 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible. Gusty winds, small hail, and brief heavy rain will be
possible with the stronger storms.

Temperatures will continue to trend warmer across much of the area
today which is expected to increase the threat of heat-related
illnesses, especially across Utah's Dixie and the Lake Powell
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will remain elevated through most the week.
Consecutive days of warm temperatures during both the daytime and
overnight hours will continue to lead to an increased threat of
heat-related illnesses, especially across Utah's Dixie and the
Lake Powell area through late week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 120 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
July 24, 3:30 PM MST to 4:30 PM MST
Where
Garfield County, 3.35 mi ENE of Escalante Muni Arpt to 14.28 mi WSW of Escalante
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.760, -111.510

Heavy rain produced a flash flood in Alvey Wash.

Flash Flood, Wayne

When
July 25, 4:00 PM MST to 5:00 PM MST
Where
Wayne County, 2.34 mi NNE of Fruita to 0.69 mi ENE of Torrey
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.310, -111.230

Heavy rain caused a flash flood along Sulphur Creek in Capitol Reef National Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771784, 771786.